Lung problems are a side effect of some cancer treatments. It's important to look after your lungs, and to speak to your doctor if you're having any symptoms.
Some cancer treatments can cause long-term lung problems, for example total body irradiation (TBI) and certain chemotherapy drugs, like bleomycin, busulfan, lomustine and doxorubicin. Radiotherapy to the chest and surgery to the lungs can also affect your lungs. It’s important to remember that most people who have these treatments won’t get lung problems.
Having asthma can increase your chance of developing lung complications. But it doesn’t mean you’ll definitely develop problems.
Smoking can also increase the risk of problems. Try to quit if you can, as this will be best for your health in lots of ways. You can ask your GP for advice or have a look at the NHS stop smoking website.
Possible lung problems
Lung problems caused by cancer treatment can develop shortly after treatment’s finished. They can also happen a long time after treatment. If you think you’re getting new symptoms, it’s important to tell your doctor.
The problems we list here can sound a bit scary. But remember – they don’t happen often, and when they do happen there are treatments that can help manage them.
These are some of the problems that can happen after cancer treatment:
- Radiotherapy can cause inflammation in the lungs, which is called acute pneumonitis. It usually happens within a few weeks after treatment. Having bigger doses of radiotherapy can increase the chance of this happening. It’s important to remember that the dose of radiotherapy you have is carefully worked out by the treatment team, so that it successfully treats the cancer but gives you the fewest side effects possible.
- The tissue between and around the air sacs in your lungs can become scarred and thicker, which is called pulmonary fibrosis. This makes it harder for oxygen to get from your lungs into your blood. This can be caused by radiotherapy and chemotherapy.
- The airways in your lungs can become swollen and irritated, which is called chronic bronchitis. This can increase the amount of mucus in your lungs.
- The lungs are full of tiny airways called bronchi. The lining of the bronchi are covered in a sticky fluid called mucus. After treatment, one or more bronchi can become abnormally wide. This is called bronchiectasis. This can lead to lots of mucus building up in the bronchi, making you more likely to get lung infections.
Symptoms of lung problems
Symptoms can vary from person to person, so if you notice anything it’s important to tell your doctor and have a check-up. Symptoms can vary from mild to severe.
Symptoms of lung problems after treatment can include:
- shortness of breath
- a cough that doesn’t get better
- getting lots of lung infections
- chest pain
- feeling very tired.
These symptoms can be caused by other things too, but it’s always important to see a doctor if you develop any new problems.
Tests for lung problems
If you’re worried you might be getting problems with your lungs, your doctor will examine you. They’ll look at your medical notes and check which cancer treatment(s) you’ve had. This is so they can see whether you’ve had any treatment that might cause lung problems.
They might want to do some tests to look at your lungs in more detail. These might be:
Looking after your lungs
It’s not always possible to cure the lung problems caused by cancer treatment. But there are lots of things that can help. Your doctor might prescribe medicines, but there are also things you can do.
Exercise will help keep your lungs working as well as they can. Eating well can help too. If you’re a smoker, try to give up smoking.
Special breathing exercises and techniques might also help. Ask your doctor to refer you to a physiotherapist so they can teach you these exercises.
If you have lung problems, you’ll be offered a flu vaccination every winter. It’s important to have it. This will reduce your chance of getting a lung infection.
If you ever need to have oxygen and you had bleomycin as part of your cancer treatment, it’s important to tell the doctors. This is because high doses of oxygen can be dangerous for people who have lung damage caused by bleomycin. Careful monitoring can be done so that you receive the lowest levels of oxygen possible. If you need to have a general anaesthetic and you’ve had bleomycin, remember to tell the anaesthetist.
If you’ve been told that you have a lung problem after cancer treatment, you might feel you need support. For example, some people feel angry or upset that they have a new problem to cope with after all they’ve been through. Speak to your doctor or nurse. They should be able to refer you to a counsellor or someone who can help you understand these feelings and suggest ways to manage them.
Remember that not everyone has problems with their lungs after treatment, but it’s important to speak to your treatment team if you think you might be getting any problems.
You can find out more about lung problems from the British Lung Foundation.